The adverse effects associated with cefpirome and other cephalosporins are broadly similar to those described for penicillins. The most common are hypersensitivity reactions, including skin rashes, urticaria, eosinophilia, fever, reactions resembling serum sickness, and anaphylaxis.
There may be positive response to the Coombs' test although haemolytic anemia rarely occurs. Neutropenia and thrombocytopenia have occasionally been reported. Agranulocytosis has been associated rarely with some cephalosporins. Bleeding complications related to hypoprothrombinemia and/or platelet dysfunction have occurred especially with cephalosporins and cephamycins having an N-methylthiotetrazole side-chain, including cefamandole, cefbuperazone, cefmenoxime, cefmetazole, cefonicid, cefoperazone, ceforanide, cefotetan, cefpiramide, and latamoxef. The presence of a methylthiadiazole side-chain, as in cefazolin, or an N-methylthiotriazine ring, as ceftriaxone, might also be associated with such bleeding disorders.
Nephrotoxicity has been reported with cefalotin although it is less toxic than cefalotin although it is less toxic than cefaloridine. Acute renal tubular necrosis has followed excessive dosage and has also been associated with its use in older patients or those with pre-existing renal impairment, or when used with nephrotoxic drugs such as aminoglycosides. Acute interstitial nephritis is also possibility as a manifestation of hypersensitivity.
Transient increases in liver enzyme values have been reported. Hepatitis and cholestatic jaundice have occurred rarely with some cephalosporins.
Convulsions and other signs of CNS toxicity have been associated with high doses, especially in patients with severe renal impairment.
Gastrointestinal adverse effects such as nausea, vomiting, and diarrhea have been reported rarely. Prolonged use may result in overgrowth of non-susceptible organisms and, as with other broad-spectrum antibiotics, pseudomembranous colitis may develop.
There may pain at the injection site following intramuscular use, and thrombophlebitis has occurred on intravenous infusion of cephalosporins.